Alert archive / Pennsylvania / Flash Flood Warnings in 2016
Flash Flood Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 29, 2016, 1:30 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 1:30 PM EDT (17:30 UTC)
- Expired
- May 29, 2016, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:49 PM EDT | FLASH FLOOD | 1 E Mifflin Junction, PA | LEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE TO FLOODING |
| May 29, 1:49 PM EDT | FLASH FLOOD | 2 Ese Baldwin, PA | LEBANON-CHURCH RD AT CLAIRTON RD CLOSED DUE TO FLOODING |
| May 29, 1:56 PM EDT | HEAVY RAIN 2.3 | 1 E Baldwin, PA | 2.3 INCHES OF RAIN FELL AT AGC BETWEEN 1253 PM AND 153 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
901
WGUS51 KPBZ 291730
FFWPBZ
PAC003-125-292030-
/O.NEW.KPBZ.FF.W.0004.160529T1730Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
SOUTH CENTRAL ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 130 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. OVER AN INCH OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GASTONVILLE...WEST MIFFLIN...BALDWIN...WHITEHALL...
SOUTH PARK TOWNSHIP...JEFFERSON HILLS...PLEASANT HILLS...
GLASSPORT...DRAVOSBURG AND FINLEYVILLE.
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
4039 7995
$$2 follow-up statements
775
WGUS71 KPBZ 291755
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN MAY 29 2016
PAC003-125-292030-
/O.CON.KPBZ.FF.W.0004.000000T0000Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-ALLEGHENY PA-
155 PM EDT SUN MAY 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
EAST CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
AT 153 PM EDT...EMERGENCY MANAGEMENT REPORTED FLOODED ROADWAYS WHILE
AREA OBSERVATIONS INDICATED OVER TWO INCHES OF RAIN HAD HAD
FALLEN WITHIN WARNED AREA. FLASH FLOODING IS ALREADY OCCURING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GASTONVILLE...WEST MIFFLIN...BALDWIN...WHITEHALL...
SOUTH PARK TOWNSHIP...JEFFERSON HILLS...PLEASANT HILLS...GLASSPORT...
DRAVOSBURG AND FINLEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
4039 7995
$$480
WGUS71 KPBZ 291954
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN MAY 29 2016
PAC003-125-292004-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-160529T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-ALLEGHENY PA-
354 PM EDT SUN MAY 29 2016
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND SOUTH
CENTRAL ALLEGHENY COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED AND NO NEW FLOODING IS EXPECTED TO OCCUR IN
THE NEAR FUTURE. IF ADDITIONAL STORMS DEVELOP LATER TODAY OVER THE
PREVIOUSLY WARNED AREAS ADDITIONAL PRODUCTS MAY BE NEEDED.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 4037 7995 4037 7987 4018 7999 4019 8008
4039 7995
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:06 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 29, 10:06 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1006 AM EDT SUN MAY 29 2016 .SYNOPSIS... Warm temperatures and scattered showers and thunderstorms are expected today. High pressure should result in dry weather for Memorial Day through mid week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Forecast right on track. No updates needed at this time. Previous discussion follows.. No major changes for the near dawn update. Previous discussion-A shortwave is progged to cross the upper Ohio valley region today. Instability is expected to increase with daytime heating, and scattered showers and thunderstorms should develop as convective temperatures are reached. Expecting more coverage of precip today than in recent days with the shortwave support. Temperatures are expected to average around 10 degrees above seasonal levels. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... Showers and thunderstorms should decrease tonight as the shortwave exits. Building surface high pressure should bring mainly dry weather for Memorial Day through mid week. Temperatures are expected to average around 10 degrees above seasonal levels using a blend of GFS gridded MOS and consensus guidance. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Models in good overall agreement on a cold front approaching the region by thursday afternoon and attempting to push east by friday. A shortwave ahead of a trough axis moving across the great lakes may slow progression of front friday until trough passes so chance pops continued. No significant changes for saturday with chance pops mainly for the ridges with lingering low level moisture. Above normal temperatures mid week will begin to trend toward the seasonal average late week. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Patchy mvfr fog into the early morning hours otherwise VFR conditions through the taf period. While better coverage of afternoon thunderstorms is expected, still low probability at any one port, and vcts continued from kpit south and east. Winds will be light southwest. .OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/... The next chance for more widespread restrictions will be with a front will approach the region late Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 29, 3:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 310 AM EDT SUN MAY 29 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-300715- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 310 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:26 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 28, 10:41 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 3 hr |
| May 29, 1:01 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 29, 3:17 PM EDT | Areal Flood Advisory | PBZ | Fayette, Indiana, Westmoreland | 3 hr |
| May 29, 4:02 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| May 29, 7:26 PM EDT | Special Weather Statement | PBZ | Lawrence | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.